Indiana, 2003

Damaging Winds in Indiana, April 4, 2003

April 4, 2003 · NWS ILN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 8:15 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 8:15 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST FRI APR 4 2003

WITH UPDATED FORECAST THAT WAS JUST SENT ALSO ADJUSTED TIMING OF
PRECIPITATION IN SOME ZONES. EARLIER SCATTERED ACTIVITY IN THE SOUTH
DIMINISHED WITH LOSS OF HEATING. SO IT LOOKS LIKE IT WILL TAKE THE
APPROACH OF THE COLD FRONT TO GET PRECIPITATION INTO THAT PART OF
THE AREA. HOWEVER ACTIVITY CONTINUES OFF AND ON ACROSS NORTHERN
ZONES WHICH ARE CLOSER TO THE WARM FRONT.

.ILN...NONE.
Hazardous weather outlook, Apr 4, 5:37 AM EST, 17 hours 8 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THIS EVENING...ESPECIALLY FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHERN OHIO. HOWEVER...A POSSIBILITY FOR SEVERE
THUNDERSTORMS DOES EXIST IN PORTIONS OF THE MIAMI AND WHITEWATER
VALLEY REGIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Local storm report, Apr 4, 5:16 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
516 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    FLETCHER                  OH   .75 INCH HAIL
04/04/03   MIAMI                          REPORTED BY SPOTTER

0505 PM    MILFORD CENTER            OH   .75 INCH HAIL
04/04/03   UNION                          REPORTED BY SPOTTER
Special weather statement, Apr 4, 5:32 PM EST, 5 hours 13 minutes before
OHZ046-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EST FRI APR 4 2003

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DELAWARE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER INDICATED A THUNDERSTORM MOVING
NORTHEAST ACROSS DELAWARE COUNTY.  THIS STORM IS CAPABLE OF
PRODUCING HAIL UP TO A HALF OF AN INCH AND VERY HEAVY RAIN.  THIS
STORM IS WEAKENING AND WILL CONTINUE TO MOVE ACROSS THE SOUTHERN
PART OF THE COUNTY.
Local storm report, Apr 4, 9:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
937 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 N RATHBONE              OH   .75 INCH HAIL
04/04/03   DELAWARE

0914 PM    3 NW ROCKFORD             OH   .75 INCH HAIL
04/04/03   MERCER

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 4, 10:45 PM EST to 10:49 PM EST
Where
Union County, Witts Station
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -84.867

A barn was destroyed.

Thunderstorm Wind, Union

When
April 4, 11:15 PM EST to 11:19 PM EST
Where
Union County, West College Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -84.817

Trees and powerlines were knocked down in town.

Thunderstorm Wind, Dearborn

When
April 4, 11:26 PM EST to 11:28 PM EST
Where
Dearborn County, Dillsboro
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -85.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348334, 5348335, 5348336.